Advertisement

Pediatric Bupropion Ingestions in Adolescents vs. Younger Children—a Tale of Two Populations

  • Steve Offerman
  • Michael LevineEmail author
  • Jasmin Gosen
  • Stephen H. Thomas
Original Article

Abstract

Background

Bupropion is a unique class of antidepressant. In overdose, it is associated with tachycardia, altered mental status, and a dose-dependent risk of seizures, which can be delayed. Despite being a common medication, there is a paucity of data comparing toxicity in younger versus older children with bupropion exposures. The primary purpose of this study is to examine bupropion toxicity in pediatric patients and assess for toxicity differences between younger and older (teenaged) groups.

Methods

This single-center, observational cohort study reviewed pediatric patients presenting to a toxicology service between 2011 and 2018. The primary outcome measures evaluated were the presence of any seizure, delayed seizure (defined as occurring at least 6 hours after hospital arrival), and a composite endpoint of seizure, hypotension, or need for endotracheal intubation. Patients were subdivided into two groups—those 12 years and under, compared with those 13–17 years.

Results

A total of 80 unique pediatric cases were identified. Overall, the median (IQR) age was 14 (2.4–16) years. Patients under 13 years accounted for 31 (39%) of cases, whereas the remaining 49 cases were adolescents. Compared with the adolescents, the younger patients were less likely to be female (41.9% vs. 71.4%; p = 0.009) and more likely to have an unintentional ingestion (100% vs. 10.2%; p < 0.001). The younger group was more likely to present to health care earlier after the ingestion (median 61 (IQR 39–103) min vs. 139 (67–399) min; p = 0.002). The older group was more likely to be tachycardic (73.5% vs. 19.4%; p < 0.001), have sustained tachycardia (71.4% vs. 29% p < 0.001), and more likely to have altered mental status on arrival (38.8% vs. 6.5%; p < 0.001). Seizures were also much more likely in the older group (40.8% vs. 3.2%; p < 0.001). Adolescents were much more likely than younger children to reach the pre-defined composite endpoint (42.9% vs. 6.5%; p < 0.001), but this was largely driven by the seizures.

Conclusion

Bupropion ingestions are relatively common among pediatric patients. However, adolescents are much more likely to present with more severe toxicity. Seizures are uncommon among younger children with exploratory ingestions.

Keywords

Seizure Tachycardia Bupropion Adolescent Pediatric 

Notes

Compliance with ethical standards

Conflicts of Interest

The authors declare that they have no conflicts of interest.

Supplementary material

13181_2019_738_MOESM1_ESM.docx (14 kb)
ESM 1 (DOCX 13 kb)

References

  1. 1.
    Belson MG, Kelly TR. Bupropion exposures: clinical manifestations and medical outcome. J Emerg Med. 2002;23:233–0.CrossRefGoogle Scholar
  2. 2.
    Fava M, Rush AJ, Thase ME, al e. 15 years of clinical experience with bupropion HCL: from bupropion to bupropion SR to bupropion XL. Prim Care Companion J Clin Psychiatry. 2005;7:106–13.CrossRefGoogle Scholar
  3. 3.
    Rivas-Coppola MS, Patterson AL, Morgan R, al e. Bupropion overdose presenting as status epilepticus in an infant. Pediatr Neuro. 2015;53:257–61.CrossRefGoogle Scholar
  4. 4.
    Spiller HA, Schaeffer SE. Multiple seizures after bupropion overdose in a small child. Pediatr Emerg Care. 2008;24:474–5.CrossRefGoogle Scholar
  5. 5.
    Thorpe EL, Pizon AF, Lynch MJ, Boyer J. Bupropion induced serotonin syndrome: a case report. J Med Toxicol. 2010;6:168–71.CrossRefGoogle Scholar
  6. 6.
    Paoloni R, Szekely I. Sustained-release bupropion overdose: a new entity for Australian emergency departments. Emerg Med (Fremantle). 2002;14:109–12.CrossRefGoogle Scholar
  7. 7.
    Paris PA, Saucier JR. ECG conduction delays associated with massive bupropion overdose. J Toxicol Clin Toxicol. 1998;36:595–8.CrossRefGoogle Scholar
  8. 8.
    Beuhler MC, Spiller HA, Sasser HC. The outcome of unintentional pediatric bupropion ingestions: a NPDS database review. J Med Toxicol. 2010;6:4–8.CrossRefGoogle Scholar
  9. 9.
    Al-Abri SA, Orengo JP, Hayashi S, Thoren KL, Benowitz NL, Olson KR. Delayed bupropion cardiotoxicity associated with elevated serum concentrations of bupropion but not hydroxybupropion. Clin Toxicol (Phila). 2013;51:1230–4.CrossRefGoogle Scholar
  10. 10.
    Nonparametric trend test – test for trend across ordered groups. College Station: StataCorp; 2001.Google Scholar
  11. 11.
    Hosmer D, Lemeshow S, Sturdivant R. Applied logistic regression. 3 ed. Hoboken: John Wiley & Sons; 2013.Google Scholar
  12. 12.
    Stassinos GL, Klein-Schwartz W. Bupropion "Abuse" reported to US poison centers. J Addict Med. 2016;10:357–62.CrossRefGoogle Scholar
  13. 13.
    Richards JR, Gould JB, Laurin EG, Albertson TE. Metoprolol treatment of dual cocaine and bupropion cardiovascular and central nervous system toxicity. Clin Exp Emerg Med. 2018;6:84–8.CrossRefGoogle Scholar
  14. 14.
    Gilbert EH, Lowenstein SR, Koziol-McLain J, al e. Chart reviews in emergency medicine research: what are the methods? Ann Emerg Med. 1996;27:305–8.CrossRefGoogle Scholar
  15. 15.
    Lewis JC, Sutter ME, Albertson TE, Owen KP, Ford JB. An 11-year review of bupropion insufflation exposures in adults reported to the California Poison Control System. Clin Toxicol (Phila). 2014;52:969–72.CrossRefGoogle Scholar

Copyright information

© American College of Medical Toxicology 2019

Authors and Affiliations

  1. 1.Medical Toxicology Consultation ServiceKaiser Permanente Northern CaliforniaSacramentoUSA
  2. 2.Department of Emergency Medicine, Division of Medical ToxicologyUniversity of Southern CaliforniaLos AngelesUSA
  3. 3.California North State University College of MedicineElk GroveUSA
  4. 4.Department of Emergency MedicineHamad General Hospital & Weill Cornell Medical College in QatarDohaQatar
  5. 5.Queen Mary CollegeUniversity of LondonLondonUK

Personalised recommendations